North Carolina, 2016Damaging Wind and Lightning Strike in North Carolina, September 1, 2016
September 1, 2016 · NWS RAH · 2 events in 2 counties and zones
A cold front moved into northern portions of central North Carolina during the afternoon and interacted with a weak to moderately unstable air mass. This allowed for a broken band of scattered showers and storm to form along and in advance of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into northern portions of central North Carolina during the afternoon and interacted with a weak to moderately unstable air mass. This allowed for a broken band of scattered showers and storm to form along and in advance of the front. A few of these storms became strong to severe, with isolated damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 1, 12:47 PM EST, 0 minutes earlier.
Area forecast discussion, Sep 1, 12:47 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
147 PM EDT THU SEP 1 2016
.SYNOPSIS...
A cold front will approach from the northwest this afternoon,
then settle over the state tonight. Tropical Storm Hermine will
approach from the southwest early Friday, and track northeastward
through North Carolina late Friday into Saturday. Hermine will
move away from the area Saturday night, with generally dry weather
to follow for Sunday and Labor Day. &&
.NEAR TERM /THROUGH TONIGHT/...
As of 1115 AM Thursday...
Latest surface analysis shows a southward advancing cold front
stretching from KDCA southwest to just north of KROA with a weak lee
trough ahead of the front across the far western Piedmont of
southern VA and western NC. The air mass across central A broad
cyclonic flow is noted across the Mid Atlantic and Northeast with a
weak trough analyzed at 850 and 700 hPa across the eastern
Carolinas southwest into northern Georgia. The low level wind flow
across NC will be rather weak from the west in the lower levels but
strengthening above 700 hPa and especially towards 500 hPa. Skies
this morning are generally clear across central NC late this
morning, but a healthy cumulus field will develop and expand across
the area during the afternoon. As temperatures climb, the air mass
across central NC will become weakly unstable with MLCAPE values
approaching or ranging around 1000 j/Kg. Mid level lapse rates will
increase to around 6 C/km. Deep layer shear values range around 20
kts this afternoon and evening which could support some organization
of convection into clusters and line segments. SPC has much of
central NC in a marginal risk with the only appreciable threat from
damaging downburst winds. As the cold front advances south today,
scattered to numerous showers and thunderstorms will drop south and
east across the area. Convection allowing models suggest a fairly
good coverage of convection today and pops in the 40 to 60% range
seem appropriate. Highs today should range between 88 and 94.
-blaes
The actual cold front will push to the SSE into NC tonight, and
models depict good coverage (numerous showers and a few embedded
storms) well into the night over the SE CWA with increasing PW to
well over 2 inches and strong upper divergence focused between the
front and the zone of increasing low level onshore-directed as
Hermine approaches. Will keep likely pops in the SE overnight with
lower pops (20-40%) in the NW and VA border region as stable
Canadian high pressure starts to build in post-front from the north.
Projected low level thicknesses with some insolation through at
least the morning indicates highs around 90 to the lower 90s. Lows
tonight in the upper 60s to lower 70s with mostly cloudy to cloudy
skies. -GIH
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 330 AM Thursday...
Tropical Storm Hermine to impact central NC Friday night and
Saturday...
A frontal zone will stall out over the area on Friday and begin to
interact with the approaching Tropical Storm Hermine which as of 12z
Friday is progged to be over southern Georgia. As a result rain will
extend northward from Hermine along the frontal zone up through the
Carolinas. As the storm moves northward heavy rain and gusty winds
will be on the increase Friday night and Saturday morning as the
storm passes through eastern NC and back out into the Atlantic near
the Tidewater, VA area by Saturday night. Those are the basics and
we will try to hash out some of the details below.
Forecast track: The track of Hermine has shifted back to the east
with the 00z model runs putting the storm more along the Route 17
path, rather than the I-95 path. While that development is
significant, it has not been consistent so there is still quite a
bit of uncertainty. Also keep in mind that the storm is expected to
take on some post-tropical characteristics as the storm passes
through NC. So even with a more eastward track, the rainfall could
begin shifting from a right of track, to a more left of track
distribution and therefore some bands of much heavier rain could be
seen across central NC.
Timing: Timing of the system has been a little erratic as well
particularly because the storm is expected to increase in forward
speed significantly as it moves across the Carolinas. This makes
timing a little harder to nail down. Remember that rain will begin
falling with the front before Hermine makes its approach and then
the greatest impacts from the storm itself will occur most likely
Friday night through Saturday afternoon.
Precipitation: The latest forecast guidance from the WPC indicates a
wide range of possibilities as far as rainfall totals are concerned
across central NC. For the current forecast package we will go with
around an inch or possibly less in the Triad, generally 2-4 inches
across the US 1 corridor and 4-6 inches across the I-95 corridor.
Keep in mind these totals include both rain from the frontal system
ahead of the storm and the storm itself. Also, again with the storm
transitioning over the area, deformation banding could produce some
heavier amounts in central NC. As a result it is likely that a Flash
Flood Watch will be needed and this will most likely come out at
some point later today. With antecedent conditions fairly dry, river
flooding may not be as much as an issue as flash flooding of
normally flood prone and urban areas.
Winds: With the storm taking an overland track basically from its
landfall on the Florida Gulf Coast through the Carolinas it is
unlikely that the storm will strengthen much. As a result, there is
fairly good confidence that tropical storm force winds would be a
worst case scenario for central NC. For this forecast package will
carry sustained winds of 20 to 30 kt winds from highway 1 eastward
with highest values along the I-95 corridor with gusts of 30-40 kts
possible again with the higher values in eastern counties.
Tornado threat: As with all tropical cyclones, small short lived
tornadoes can become a threat because of highly sheared environment
in the lowest levels of the atmosphere. The track will help
determine where the greatest threat for tornadoes will be as the
greatest risk is usually in the right front quadrant of the storm,
but that doesn't mean they can only form there. Based on the current
forecast, the greatest threat for tornadoes would be Friday night
into Saturday morning, particularly in eastern counties of the
forecast area.
With all the cloud cover in the area temperatures should remain
fairly cool compared to where we have been and therefore highs near
80 degrees are expected both Friday and Saturday. Lows on Friday
night will be in the mid to upper 60s with lows Saturday night
dropping into the lower 60s as a drier and cooler airmass moves in
behind the exiting Hermine. -Ellis
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 355 AM Thursday...
A drying trend with a return to hot weather is likely during this
time frame. Hermine's circulation will be slow to completely exit
the region, as its progress to the north and northeast will be
hampered by strong cool surface high pressure spanning the Great
Lakes, St. Lawrence Valley, and Northeast states. This cyclonic low
level circulation and the corresponding strong mid level low center
located just off the VA Tidewater or Delmarva Peninsula should keep
the weather slightly unsettled Sunday, with partly to mostly cloudy
skies particularly over the NE CWA. Otherwise, plummeting PW and a
drying/stabilizing column will ensure dry and quiet weather heading
into the early to mid part of next week. Heights will steadily rise
as the mid level low eases gradually to the NE away from our area,
with mid level ridging initially over the lower Miss valley and Gulf
states expanding to the north and east. The cool surface high
pressure will nose into NC Sun into Mon before the air mass
modifies, with the Bermuda ridge becoming dominant and building
westward into the Carolinas, resulting in quickly rising thicknesses
to well above normal values during midweek. Highs in the low 80s Sun
are likely to rise to the mid-upper 80s then to around 90/lower 90s
by Wed, with lows climbing from the mid 60s to around 70 during the
period. -GIH
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 145 PM Thursday...
Scattered showers and thunderstorms will become more numerous
during the late afternoon and evening hours as a cold front drops
south into the Carolinas. The convection will be most widespread
across the northern Piedmont and northern Coastal Plain during the
mid to late afternoon hours and then shift south across the
southern Piedmont and Sandhills during the late afternoon and
evening. The convection should diminish in coverage and intensity
during the evening with mostly fair weather expected overnight
with multiple vfr cloud decks possible between 5 to 10kft. Light
west winds at 5 to 10 kts will become more northerly behind the
convection and especially the cold front.
Looking beyond 18Z Friday: Adverse aviation conditions will
overspread the area from south to north during the late morning
and especially the afternoon Friday. Low ceilings with widespread
showers, thunderstorms, and torrential tropical rains will provide
a prolonged period of IFR and perhaps LIFR conditions beginning
Friday afternoon and continuing to after daybreak Saturday. In
addition northeast winds will increase Friday evening and
overnight. Stronger gusts, greater than 30 kts are possible east
of U.S. 1. These adverse conditions should last through much of
Saturday morning, with some improvement from SW to NE Saturday
afternoon into the evening. VFR conditions are then expected late
Saturday night through Tuesday as high pressure builds into the
region. -Blaes
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Friday morning through Saturday morning
for NCZ042-073>078-083>086-088-089.
Flash Flood Watch from Friday afternoon through Saturday
morning for NCZ008>011-024>028-040-041-043.
&&
SYNOPSIS...BLAES
NEAR TERM...BLAES/HARTFIELD
SHORT TERM...RE
LONG TERM...HARTFIELD
AVIATION...BLAESHazardous weather outlook, Sep 1, 3:25 AM EST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
425 AM EDT THU SEP 1 2016
NCZ007>011-021>028-038>043-073>078-083>086-088-089-020830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
425 AM EDT THU SEP 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
WHILE THE EXACT TRACK AND STRENGTH OF TROPICAL STORM HERMINE ARE
STILL UNCERTAIN, THERE IS THE POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING
ACROSS PORTIONS OF CENTRAL NC LATE FRIDAY THROUGH EARLY SATURDAY.
RAINFALL TOTALS COULD BE AS HIGH AS 2-4 INCHES ALONG THE HIGHWAY 1
CORRIDOR AND 3-6 INCHES ALONG THE I-95 CORRIDOR. IN ADDITION, WIND
GUSTS OF 30-40 MPH ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Person
- When
- September 1, 12:47 PM EST to 12:48 PM EST
- Where
- Person County, 2.86 mi SW of Longs Store to 2.56 mi SSE of Longs Store
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 36.386, -79.109
Multiple trees were reported down between the 4200 and 7300 blocks of Leasburg Highway.
Lightning, Johnston
- When
- September 1, 6:13 PM EST
- Where
- Johnston County, 0.69 mi S of Benson
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.370, -78.550
A car was struck by lightning on I-95, near mile marker 78.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Florida, September 1 to 6, 2016$219 million · 27 events
- Hurricane and Tornadoes in Florida, September 1 to 2, 2016$95 million · EF0 · 25 events
- Drought in Georgia, September 1 to 30, 201675 events
- Drought in Mississippi, September 1 to 30, 2016$90,000 · 2 events
- Tornadoes and Damaging Winds in Florida, September 1, 2016$62,000 · EF0 · 4 events
- Tropical Storm in Georgia, September 1 to 3, 20161 injured · 14 events
- Drought in Massachusetts, September 1 to 30, 201621 events
- Tropical Storm in Florida, September 1 to 3, 201616 events
- Drought in New York, September 1 to 30, 201614 events
- Drought in Alabama, September 1 to 30, 201613 events
- Drought in California, September 1 to 30, 201611 events
- Drought in New York, September 1 to 30, 201610 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659661, 659662.